Printed from acutecaretesting.org
Extreme hyponatremia – a case history
Summarized from Gupta E, Kunjal R, Cury J. Severe hyponatremia due to valproic acid toxicity. J Clinical Medicine Research 2015; 7: 717-19
In health plasma sodium concentration is maintained within the approximate reference range, 135-145 mmol/L (mEq/L). Hyponatremia (defined as plasma sodium <135 mmol/L) is a common finding among hospitalized patients and has a number of possible causes.
The vast majority of affected patients have mild to moderate hyponatremia (plasma sodium in the range of 120-134 mmol/L), which is usually asymptomatic, especially if reduction is gradual. By contrast severe hyponatremia (plasma sodium <120 mmol/L) of acute onset is associated with high risk of serious neurological signs and symptoms including lethargy, seizures and coma; it can have a fatal outcome.
A recently published case history describes survival without ill effect of a patient who presented with a plasma sodium of just 99 mmol/L, which according to the authors of the report is one of the lowest values ever recorded. The case concerns a 54-year-old woman with a history of hypothyroidism, hypertension and bipolar disorder.
Her prescribed medication included: thyroxine for hypothyroidism, an ACE inhibitor (lisinopril) for hypertension, and sodium valproate (500 mg/day) for control of manic episodes associated with bipolar disorder. This lady’s urgent admission to hospital was prompted by somnolence following an intentional overdose (7,500 mg) of her sodium valproate medication.
The patient, who despite her somnolence was easily rousable and coherent, reported taking the overdose in order to improve sleep, rather than with any suicidal intent. Apart from nausea, she had no other complaints, and physical examination was unremarkable.
But the finding of severe hyponatremia (plasma sodium 99 mmol/L) and associated marked reduction in plasma osmolality (211 mOsmol/kg) prompted admission to intensive care. Severe hyponatremia was attributed to valproate toxicity, and apart from IV administration of 2 L saline (bolus), she received no further treatment.
Valproate prescription was cancelled, and over the following 36 hours serum valproate levels declined from 59.3 mg/L to just 22.8 mg/dL (a sub-therapeutic value) as plasma sodium gradually increased to 125 mmol/L. Three days after admission she was discharged from intensive care, at which point her plasma sodium (135 mmol/L) was within the reference (normal) range.
In discussion of the case history the authors consider the mechanism of valproate-induced hyponatremia. This case history is remarkable for a number of reasons. Firstly, it highlights the fact that in searching for the cause of hyponatremia, consideration should be given to patient drug history.
A range of drugs can be the principal or a contributory cause of hyponatremia. (The authors usefully cite a recent review of drug-related hyponatremia.) The case also provides evidence that even the most extreme hyponatremia is not necessarily associated with significant morbidity or mortality.
The lack of symptoms and favorable outcome in this case were attributed by the authors to the chronicity of hyponatremia. The patient had a history of moderate chronic hyponatremia (plasma sodium a year previously was 127 mmol/L) that was assumed to be due to long-standing valproate use.
Compensation for this chronic hyponatremia likely protected the patient from the acute drop in serum sodium that occurred following the overdose. An acute (rapid) reduction in plasma sodium from say 140 mmol/L (the midpoint of the reference range) to 99 mmol/L would almost certainly result in serious neurological effect, and may have a fatal outcome.
May contain information that is not supported by performance and intended use claims of Radiometer's products. See also Legal info.